Infertility treatment can be painful, emotionally taxing, and expensive to boot. On top of that, there are the side effects. You may be wondering: Do infertility treatments cause weight gain?
It’s a popular question on trying to conceive (TTC) forums. Infertility is increasingly common and nearly 2% of babies born today are conceived via assisted reproductive technology, according to the CDC (1).
Every person is different, and not everyone reacts to fertility drugs the same, so it’s impossible to say how a specific fertility drug will affect you. Still, here’s what you need to know if you’re wondering if infertility treatment makes you gain weight.
We look at what science says about common fertility drugs and weight gain, and explain how putting on 5-10 lbs. could be a red flag when you’re undergoing fertility treatment.
Do fertility drugs make me bloated, heavier, or both?
If you’ve ever taken hormonal birth control, perhaps you noticed you put on a few extra pounds while on it. The hormones in fertility drugs may have a similar effect on your body. So if you feel like your pants are suddenly tighter, your fertility meds may be either causing you to gain weight or making you bloated.
The common fertility drug Clomid®, which is used to stimulate ovulation, is more likely to make you bloated than gain weight (2). During clinical trials for the medication, fewer than 1% of women gained weight, but 5.5% were bloated (2). Newer research in 2018 also found around 6% of women on Clomid experienced bloating (3). Lupron® is fertility medication used in in vitro fertilization (IVF) to either trigger ovulation or suppress your natural cycle (4). Although it’s not FDA-approved for IVF, fertility doctors have used it “off label” for 20 years (4). In clinical trials, 13% of patients experienced “weight changes” with Lupron (5). You may wonder why your doctor would want to stop your natural ovulation, but bear in mind that ovulation needs to be timed precisely for IVF. Lupron helps prevent a premature LH surge — a problem that used to doom 20-50% of IVF cycles (4).
Do fertility drugs make me look pregnant?
Taking follicle-stimulating hormones during infertility treatment may cause your ovaries to swell, which may give you the appearance of a baby bump. In reality, you’re not necessarily bigger, but your ovaries are. This is called ovarian enlargement. According to clinical data submitted to the FDA, ovarian enlargement occurred in 13.6% patients on Clomid (2). Beyond expanding your waistline, ovarian enlargement is something you seriously need to keep an eye on, per the drugmaker’s labeling. If you notice abdominal or pelvic pain, discomfort, distention, or weight gain after taking Clomid you should tell your doctor (2).
Should I worry about weight gain on fertility drugs?
Overstimulation of your ovaries may lead to a potentially serious condition called ovarian hyperstimulation syndrome (OHSS). The condition is either rare or somewhat common, depending on who you listen to. The American Pregnancy Association calls it rare and said the condition may cause you to gain 10 pounds within 3-5 days (6). But the National Institutes of Health said OHSS happens to 10% of women who are given high doses of fertility drugs (which is routine in the US) during IVF (7). One woman gained more than 30 pounds in fluid from severe OHSS, per an article in the New York Times (7).
The bottom line: Tell your doctor about sudden weight or if you’re suddenly sporting a faux baby bump that wasn’t there before.
Do fertility drugs make me eat more?
If you’re undergoing infertility treatment, it’s worth noting that the process in general — and the drugs in particular — may leave you feeling moody and blue. Alarmingly, almost 1 in 4 patients on Lupron experienced depression in clinical trials (4). If you’re like many of us who eat our feelings, then it’s probably not surprising to add a few extra pounds during the treatment process.It’s important to talk to your doctor about the side effects of fertility drugs. If you’re experiencing unpleasant or worrisome side effects, your doctor may be able to switch you to different medications — and evaluate your side effects to make sure you’re ok.
Will gaining weight from fertility drugs affect my chances of getting pregnant?
Although science hasn’t pinpointed an ideal conception weight, medical experts generally agree that being overweight or obese may hinder your chances of conception with IVF and increase your risk of pregnancy complications (8).
That said, a few extra pounds from fertility treatments is probably nothing to stress about. Try hitting the gym for a natural mood boost or consuming a healthy diet of fertility-enhancing foods to make you feel better.Again, talk to your doctor if you’re gaining weight or experiencing bloating. Keeping in constant communication with your doctor is not only good for your waistline — it’s also best for your health.